Academic Journals Database
Disseminating quality controlled scientific knowledge

Drug interaction presenting as acute abdomen

ADD TO MY LIST
 
Author(s): Rajesh Pendlimari | Rajeswari Anaparthy | Aravind Sugumar

Journal: World Journal of Gastrointestinal Pharmacology and Therapeutics
ISSN 2150-5349

Volume: 1;
Issue: 1;
Start page: 40;
Date: 2010;
Original page

Keywords: Warfarin | Intramural hematoma | Miconazole | Drug interactions | International normalized ratio | Supra therapeutic

ABSTRACT
Warfarin is the most common oral anticoagulant prescribed around the world. Adverse drug interactions with warfarin are a huge problem especially in the elderly and in patients who take multiple medications. Most adverse drug interactions involve concomitantly prescribed oral or intravenous medications. Occasionally, topical or mucosally absorbed drugs can interact, leading to fluctuations in warfarin levels with adverse consequences. In this case report, we describe a case of intestinal intramural hematoma, a rare but known consequence of a supra therapeutic international normalized ratio (INR). The supra therapeutic INR was a consequence of mucosally absorbed miconazole, prescribed for vaginal candidiasis. We wish to highlight this rare and potentially fatal drug interaction, along with the need for frequent INR monitoring when new drugs are added or removed in patients taking warfarin.